Alert archive / Hawaii / Flash Flood Warnings in 2025
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 31, 2025, 7:59 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2025, 7:59 AM HST (17:59 UTC)
- Expired
- Jan 31, 2025, 10:37 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 54 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted.
484
WGHW50 PHFO 311759
FFWHFO
HIC001-312100-
/O.NEW.PHFO.FF.W.0007.250131T1759Z-250131T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
759 AM HST Fri Jan 31 2025
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1100 AM HST.
* At 759 AM HST, radar and rain gages indicated heavy rainfall over
the west and south sides of the Big Island. Peak rain rates of up
to 2 inches were moving onshore. Area streams remain elevated, and
additional rainfall is likely to continue to move over the Big
Island from the southwest this morning.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Pohakuloa
Training Area, Honaunau, Kealakekua, Kainaliu, Honalo, Holualoa,
Kahaluu-Keauhou, Wood Valley, Puuanahulu, Kalaoa, Pahala, Punaluu
Beach, Hawaiian Ocean View, Kawa Flats, Naalehu and Hawaii
Volcanoes National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
&&
This warning may need to be extended beyond 1100 AM HST if flooding
persists.
LAT...LON 1998 15585 2020 15592 2027 15589 2028 15588
2026 15576 2012 15559 1944 15568 1937 15547
1943 15506 1934 15498 1925 15516 1925 15529
1913 15550 1896 15559 1890 15567 1903 15589
1914 15593 1946 15593 1973 15608
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
M BALLARD2 follow-up statements
888
WGHW70 PHFO 311936
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
936 AM HST Fri Jan 31 2025
HIC001-312100-
/O.CON.PHFO.FF.W.0007.000000T0000Z-250131T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
936 AM HST Fri Jan 31 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM HST THIS
MORNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY...
At 936 AM HST, radar and rain gages continue to show heavy rainfall
over the west and south sides of the Big Island, with peak rain
rates up to 2 inches per hour. The heaviest rain is moving onshore
north of Kona. Area streams remain elevated, and additional
rainfall is likely to continue to move over the Big Island from the
southwest this morning.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Pohakuloa
Training Area, Honaunau, Kealakekua, Kainaliu, Honalo, Holualoa,
Kahaluu-Keauhou, Wood Valley, Puuanahulu, Kalaoa, Pahala, Punaluu
Beach, Hawaiian Ocean View, Kawa Flats, Naalehu and Hawaii
Volcanoes National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
&&
LAT...LON 1998 15585 2020 15592 2027 15589 2028 15588
2026 15576 2012 15559 1944 15568 1937 15547
1943 15506 1934 15498 1925 15516 1925 15529
1913 15550 1896 15559 1890 15567 1903 15589
1914 15593 1946 15593 1973 15608
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
M BALLARD003
WGHW70 PHFO 312037
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1037 AM HST Fri Jan 31 2025
HIC001-312047-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-250131T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1037 AM HST Fri Jan 31 2025
...FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY HAS
BEEN REPLACED WITH A FLOOD ADVISORY...
Rain rates have tapered off, so the flash flood warning has been
replaced with a flood advisory.
&&
LAT...LON 1998 15585 2020 15592 2027 15589 2028 15588
2026 15576 2012 15559 1944 15568 1937 15547
1943 15506 1934 15498 1925 15516 1925 15529
1913 15550 1896 15559 1890 15567 1903 15589
1914 15593 1946 15593 1973 15608
$$
M BALLARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 4:22 AM HST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 31, 4:22 AM HST, 3 hours 37 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 422 AM HST Fri Jan 31 2025 .SYNOPSIS... The main rain shield leading a front passing into the central islands has shifted over eastern Maui and Big Island early this morning. This shield still contains pockets of heavy showers and isolated thunderstorms and will shift east over Big Island this morning. There still be intense rainfall rates within the strongest cells that are capable of producing localized flash flooding. Strong westerlies are also still possible as this area of rain and the trailing cold front passes across Big Island through the day. Conditions will gradually across the state from west-to-east as cooler, drier air fills in behind the front this weekend. Cooler and breezy trade wind weather is expected through the first half of next week. && .DISCUSSION... The eastern half of the state and surrounding coastal waters remains within the warm sector of a 989 mb storm force low that is positioned about 570 miles north of Lihue, Kauai, at 4 AM HST this morning. Moderate layer southwesterly winds still persist over the region as evidenced by local island radar VADs. Communities just downstream of north and east-facing terrain will still experience downslope accelerations, in addition to any passing convective downdrafts, will produce breezy conditions. The wind threat will remain unchanged for primarily Big Island today. The High Wind Warning (HWW) remains in effect for Haleakala and the Big Island through the afternoon. Veering weakening winds to the west northwest over the western two thirds of the state will lower HWW down to a Wind Advisory for the remaining lower elevation zones and islands of Maui County. The cold front is passing across the western third of the state (as of this writing). The front is expected to fall apart over the eastern third of the state (or around Big Island) in response to weakened forcing and the influx of a drier, post frontal air mass. Due to the progressive nature of the rain, the main near term thunderstorm threat will be from localized wind gusts up to and in excess of 60 mph across Big Island this morning. Recent rain episodes of rain rates of 1 to 4" per hour rates over Oahu induced the flooding of many roads and low-lying areas while producing some minor flooding along various streams yesterday. The latest deterministic, global scale guidance indicates that the greatest mid-level instability will continue shifting east Big Island during the day. Higher resolution modeling propagates the highest QPF quickly eastward onto Big Island by sunrise, holding it up there through the day. Thus, convection is still expected to migrate eastward and will refocus heavy rain over more leeward areas of eastern Maui and Big Island for the remainder of the morning. High resolution model guidance is depicting that the heaviest rain activity will shift east of Maui and onto Big Island this morning, but the larger scale models paint the picture of the greatest mid layer moisture/tightest instability gradient not moving, or remaining anchored over east Maui and vicinity the next few hours. These inconsistencies hold onto higher chances of a slowing line near or over Big Island that could create a prolonged flooding threat into the early afternoon. This outcome would delay the onset of heavy rain over Big Island and the snow over the summits until later this morning and afternoon. The instability gradient shifts over the Big Island late today as low pressure pulls away and overall forcing diminishes their flash flood threat. Pleasant, dry post-frontal air filters in over Kauai and Oahu going into the weekend as trade winds return. && .AVIATION... Widespread heavy showers and strong thunderstorms associated with a cold front will continue to impact the eastern end of the state today. Expect localized strong turbulence, minimal visibility, and low ceilings during this period. While the threat of heavy showers and thunderstorms will diminish over the western portion of the state behind the front, periods of MVFR ceilings and visibilities in light to moderate showers, along with gusty westerly winds, will be possible, particularly over Kauai. AIRMET Sierra is in effect for IFR conditions over Maui and the leeward side of the Big Island this morning, which may persist through a good portion of the day. Additionally, AIRMET Sierra remains in effect for temporary mountain obscurations above 2,000 feet over the western end of the state. AIRMET Tango is posted for temporary moderate turbulence below 10,000 feet and from FL260 to FL400 across the entire state. Strong sustained winds and downsloping gusts are expected along the north and east sides of the islands, warranting an AIRMET for sustained winds of 30 knots or greater. Light icing is anticipated between 14,000 feet and FL240. && .MARINE... A cold front over the islands, associated with strong low pressure passing to the N, will continue to move E through tonight before stalling and dissipating near the Big Island Saturday. Impactful weather, in the form of strong thunderstorms, wind gusts near 50 kt, and zero visibility in areas of blinding rain will affect waters around Maui and the Big Island through at least the morning hours. A Gale Warning is posted for select waters around the Big Island due to frequent wind gusts well over 34 kt. A Small Craft Advisory is posted for remaining waters. T Moderate to locally strong fresh W to NW winds with improving weather trends will spread from NW to SE over the chain over the next 24 hours. Moderate to locally strong NE trade winds will develop by Sunday as high pressure builds far NW of the islands. A medium- to long-period N swell will persist today, then gradually diminish, and a High Surf Advisory is posted for N facing shores of nearly all islands. Additionally, the powerful low passing N of the islands has produced a shorter-period NW swell that will build today, and may maintain high surf along north facing shores into Saturday before diminishing. Locally generated wind waves out of the S and W will gradually diminish through tomorrow. Another N swell will arrive Sunday and peak Monday, producing high surf along N facing shores. A couple moderate sized WNW swells are also expected, with a smaller one this weekend, and a slightly larger one from Monday into Wednesday. && .FIRE WEATHER... Critical fire conditions are not expected during the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Niihau-Oahu North Shore-Olomana-Maui Windward West-Kauai North-Kauai East- Koolau Windward-Molokai Windward-Molokai North-Maui Central Valley North-Windward Haleakala-Big Island East-Big Island North. Flood Watch through this afternoon for Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island Interior- Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North. High Wind Advisory through Noon today for Maui Windward West- Maui Leeward West-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala. High Wind Warning until 6 PM HST this evening for Haleakala Summit. High Wind Warning until noon HST today for Kona-Kohala-Big Island Interior-Big Island South-Big Island Southeast-Big Island East-Big Island North. High Wind Warning until 6 AM HST Saturday for Big Island Summits. Winter Storm Warning until 6 AM HST Saturday for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big Island Southeast Waters. Gale Warning until noon HST today for Alenuihaha Channel-Big Island Leeward Waters. && DISCUSSION...Blood AVIATION...Gibbs MARINE...Birchard FIRE WEATHER...Blood
In the hours before
Special weather statement, Jan 31, 6:18 AM HST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Honolulu HI
618 AM HST Fri Jan 31 2025
HIZ023-027-028-051-311715-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-
618 AM HST Fri Jan 31 2025
...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
715 AM HST...
At 617 AM HST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Hawaiian Ocean View, or 30 miles south of
Kailua-Kona, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Captain Cook, Honaunau, Hawaiian Ocean View, Kealakekua, Kainaliu,
Honalo, Hawaii Volcanoes Park Kahuku Unit, and Milolii.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1897 15572 1903 15584 1910 15592 1936 15589
1947 15593 1958 15585 1919 15566 1917 15568
1912 15566 1893 15568
TIME...MOT...LOC 1617Z 224DEG 10KT 1922 15598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
M BallardSpecial weather statement, Jan 31, 7:22 AM HST, 37 minutes before
Special Weather Statement
National Weather Service Honolulu HI
722 AM HST Fri Jan 31 2025
HIZ023-027-028-051-052-311745-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-Big Island Southeast HI-
722 AM HST Fri Jan 31 2025
...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
745 AM HST...
At 722 AM HST, Doppler radar was tracking a strong thunderstorm 9
miles east of Honalo, or 14 miles southeast of Kailua-Kona, moving
north at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Captain Cook, Naalehu, Honaunau, Kainaliu, Kealakekua, Honalo,
Pahala, Wood Valley, Kawa Flats, Hawaiian Ocean View, Punaluu Beach,
Holualoa, Hawaii Volcanoes National Park, Hawaii Volcanoes Park
Kahuku Unit, Waiohinu, Discovery Harbour, and Milolii.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1897 15572 1902 15581 1903 15588 1910 15592
1936 15589 1949 15593 1965 15590 1943 15533
1913 15550 1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 1722Z 186DEG 24KT 1957 15575
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AlmanzaThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 2:09 PM HST | Special Marine Warning | HFO | 49 min | |
| Jan 30, 2:14 PM HST | Special Weather Statement | HFO | Kauai | 31 min |
| Jan 30, 2:53 PM HST | Special Marine Warning | HFO | 52 min | |
| Jan 30, 3:16 PM HST | Severe Thunderstorm Warning | HFO | Honolulu | 29 min |
| Jan 30, 3:35 PM HST | Special Marine Warning | HFO | 55 min | |
| Jan 30, 4:19 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 30, 4:27 PM HST | Special Marine Warning | HFO | 63 min | |
| Jan 30, 5:23 PM HST | Special Marine Warning | HFO | 97 min | |
| Jan 30, 6:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 56 min |
| Jan 30, 6:23 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 30, 6:32 PM HST | Special Weather Statement | HFO | 58 min | |
| Jan 30, 6:34 PM HST | Areal Flood Advisory | HFO | Kalawao | 85 min |
| Jan 30, 6:52 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 53 min |
| Jan 30, 6:56 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 33 hr |
| Jan 30, 7:18 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Jan 30, 7:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 30, 7:59 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Jan 30, 8:17 PM HST | Special Marine Warning | HFO | 118 min | |
| Jan 30, 8:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 30, 9:03 PM HST | Special Weather Statement | HFO | Kalawao | 57 min |
| Jan 30, 10:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 30, 10:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 31, 12:09 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 31, 12:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 31, 1:43 AM HST | Special Weather Statement | HFO | Kauai | 62 min |
| Jan 31, 1:53 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 31, 2:08 AM HST | Areal Flood Advisory | HFO | Hawaii | 62 min |
| Jan 31, 2:08 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 31, 3:10 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Jan 31, 4:08 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 31, 4:50 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 4 hr |
| Jan 31, 6:16 AM HST | Special Marine Warning | HFO | 98 min | |
| Jan 31, 6:18 AM HST | Special Weather Statement | HFO | Hawaii | 57 min |
| Jan 31, 7:22 AM HST | Special Weather Statement | HFO | Hawaii | 23 min |
| Jan 31, 8:34 AM HST | Special Marine Warning | HFO | 56 min | |
| Jan 31, 9:25 AM HST | Special Marine Warning | HFO | 65 min | |
| Jan 31, 9:38 AM HST | Special Weather Statement | HFO | 37 min | |
| Jan 31, 9:53 AM HST | Special Marine Warning | HFO | 67 min | |
| Jan 31, 10:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.